A 54‐year‐old white woman presented with complaints of lower‐extremity (LE) swelling and significant joint discomfort. Her PMH was remarkable for IgA deficiency, recurrent sinus infections, and UTI. Her PSH included multiple sinus surgeries, occipital craniectomy for Chiari malformation, and carpal tunnel surgery. She did not smoke or abuse alcohol or drugs. She had no diabetes or HTN or family history of renal disease. Her medications were moxifloxacin, gabapentin, ibandronate, Lasix, and simvastatin. Physical exam showed: BMI 18 kg/m2, BP 110/70,1+ LE edema, no JVD. Laboratory analysis showed the following: Hb 14 g/dL, creatinine 0.7 mg/dL, albumin 3.8 g/dL, SPEP normal, UPEP pattern consistent with glomerular proteinuria (urine total protein 5719 mg/g), urine culture negative, cholesterol 350 mg/dL, TG 96 mg/dL, LDL 220 mg/dL, HDL 110 mg/dL, along with negative RPR and HBV, HCV, and HIV serologies. ANA was negative in December 2008 and speckled 1:80 in September 2009. Anti‐dsDNA, ANCAs, and RF were negative and complement levels were normal. The retroperitoneal ultrasound showed kidneys of normal size and echogenicity. Colonoscopy, Pap smear, and mammography were normal. A kidney biopsy was performed. There were diffuse subepithelial fuchsinophilic deposits. IF showed a diffuse granular glomerular capillary wall staining for IgG and C3, with weak staining for C1 EM showed a GBM with diffuse subepithelial discrete immune‐type electron dense deposits, with overlying podocytes displaying 90% foot process effacement, all consistent with membranous nephropathy (MN), stage 1. Losartan was added to the patient's treatment. The proteinuria persisted at a lower level in 2009 (2‐3 g/24 h) with less LE edema.
A small number of cases of membranous nephropathy associated with IgA deficiency have been described in the literature. IgA deficiency can be associated with the use of some medications, in which case it can be reversible. Some of those medications may be the cause of the MN as well. MN in young women should raise the suspicion of SLE. Selective IgA deficiency may be associated or complicated with autoimmune antibodies and/or disorders and it is more common in patients with lupus nephritis than in the general population. lt has been suggested That IgA deficiency is associated with an immune complex‐mediated glomerulopathy with characteristic immunopalhological and ultraslructural features, the recognition of which is important as it may follow a benign course in contrast to lupus nephritis which may mandate immunosuppressive therapy.
It is important to continue reporting such cases in order to highlight the association between MN and IgA deficiency, which may have implications on understanding the pathogenesis of the disease, and more importantly, may determine the choice of the adequate treatment.
J. Daoud, none; M. Kleiner, none.